Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS San Angelo, TX

May 12, 2011Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 12, 2011, 4:58 AM CDT for Sutton County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 4:58 AM CDT (09:58 UTC)
Expired
May 12, 2011, 5:45 AM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS54 KSJT 120958
SVRSJT
TXC435-121045-
/O.NEW.KSJT.SV.W.0097.110512T0958Z-110512T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 AM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUTTON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 545 AM CDT

* AT 455 AM CDT...A SEVERE THUNDERSTORM WAS OVER SOUTH CENTRAL SUTTON
  COUNTY...OR 23 MILES SOUTHEAST OF SONORA...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  GOLF BALL SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3046 10016 3030 10015 3029 10038 3037 10039
TIME...MOT...LOC 0958Z 268DEG 11KT 3034 10034

$$

15
2 follow-up statements
332 
WWUS54 KSJT 121013
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CDT THU MAY 12 2011

TXC435-121045-
/O.CON.KSJT.SV.W.0097.000000T0000Z-110512T1045Z/
SUTTON TX-
513 AM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN SUTTON COUNTY...

AT 507 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
SUTTON COUNTY...OR 25 MILES SOUTHEAST OF SONORA...MOVING EAST AT 15
MPH.

  STORM HAZARDS INCLUDE...
  GOLF BALL SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED.
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHEASTERN SUTTON COUNTY.

LAT...LON 3030 10034 3037 10035 3046 10016 3030 10015
TIME...MOT...LOC 1014Z 268DEG 11KT 3034 10028

$$

15
904 
WWUS54 KSJT 121031
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
531 AM CDT THU MAY 12 2011

TXC435-121045-
/O.CON.KSJT.SV.W.0097.000000T0000Z-110512T1045Z/
SUTTON TX-
531 AM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN SUTTON COUNTY...

AT 524 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
SUTTON COUNTY...OR 27 MILES SOUTHEAST OF SONORA...MOVING EAST AT 10
MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS.
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHEASTERN SUTTON COUNTY.

LAT...LON 3030 10034 3037 10035 3046 10016 3030 10015
TIME...MOT...LOC 1031Z 263DEG 11KT 3033 10025

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:34 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 12, 3:34 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 AM CDT THU MAY 12 2011

.SHORT TERM...
DRYLINE BISECTS THE CWA EARLY THIS MORNING AND A COLD FRONT MOVING
INTO THE PANHANDLE WILL STALL JUST NORTH OF THE BIG COUNTRY THIS
AFTERNOON. HAVE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SOUTHEASTERN CWA TODAY AS THE DRYLINE EDGES EAST. AFTERNOON
TEMPERATURES WILL REACH THE LOWER 90S TODAY UNDER MOSTLY SUNNY
SKIES. LOOKING FOR FRIDAY MORNING LOWS IN THE MID 50S WITH RAIN
CHANCES ENDING BY LATER THIS EVENING.

&&

.LONG TERM...
RIDGING ALOFT WILL BUILD OVER THE AREA THIS WEEKEND INTO EARLY NEXT
WEEK...WITH SURFACE HIGH PRESSURE DOMINATING. PLEASANT WEATHER WILL
RESULT WITH TEMPERATURES SLIGHTLY BELOW NORMAL THROUGH MONDAY...THEN
NEAR NORMAL TUESDAY AND WEDNESDAY. OVERNIGHT LOWS WILL GENERALLY
BE IN THE 50S THROUGH TUESDAY...WARMING INTO THE 60S BY WEDNESDAY
AND THURSDAY.

&&

.FIRE WEATHER...

WILL HAVE ELEVATED FIRE WEATHER THREATS THIS AFTERNOON WITH RELATIVE
HUMIDITY VALUES LESS THAN 20 PERCENT GENERALLY CWA-WIDE. HOWEVER...20
FOOT WINDS WILL REMAIN LESS THAN 15 MPH....BELOW RED FLAG CRITERIA.
A COLD FRONT IS FORECAST TO BECOME STATIONARY JUST NORTH OF THE
AREA THIS AFTERNOON...THEN PUSH SOUTH ACROSS WEST CENTRAL TEXAS
TONIGHT AND EARLY FRIDAY MORNING. NORTH WINDS WILL FOLLOW PASSAGE
OF THIS FRONT AND A DRY BUT COOLER AIRMASS WILL BE OVER THE REGION
FRIDAY INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 89  55  79  51  78 /  10  10   0   0   0
SAN ANGELO 	 93  55  82  52  82 /  10  10   0   0   0
JUNCTION 	 93  60  84  53  83 /  20  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15/24
Hazardous weather outlook, May 12, 3:27 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 AM CDT THU MAY 12 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-130830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
327 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING OVER THE SOUTHEASTERN COUNTIES OF WEST CENTRAL
TEXAS ALONG AND EAST OF A DRYLINE. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTSevere Thunderstorm WarningSJTMason45 min
May 11, 7:18 PM CDTFlash Flood WarningSJTMason103 min
May 12, 4:10 AM CDTSevere Thunderstorm WarningSJTSutton50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.